HERSHEY, PA-- Patients with chronic hepatitis C often take the over-the-counter non-steroidal drug Ibuprofen, otherwise known as Motrin or Advil, to combat joint pain that often accompanies the disease. Even a low dose could lead to unsuspecting liver damage.
"Patients frequently suffer from joint pain. Often, even physicians will prescribe ibuprofen when they should prescribe Tylenol," explains Thomas Riley, III, M.D., assistant professor of medicine at Penn State's College of Medicine. "The correct recommendation to help the patient is a low dose of Tylenol, about 2 grams per day. That means the patient can take one extra strength Tylenol -- 500 mg -- every six hours or take two every 12 hours."
Riley and his colleagues describe three cases in an article, "Ibuprofen Induced Hepatoxicity in Those With Chronic Hepatitis C: A Case Series," published in the September issue of the American Journal of Gastroenterology.
In each of these three cases the patients have hepatitis C and took over-the-counter ibuprofen. After doing so they all had a flare-up of their hepatitis.
"Many physicians don't want to prescribe Tylenol because it has a reputation of causing liver damage. As long as it is prescribed in the low doses we have discussed it is definitely the best treatment," explains Riley, who is also the medical director for the liver transplant program at The Milton S. Hershey Medical Center of the Penn State Geisinger Health System. He also says where patients with chronic hepatitis C usually have mild elevations in their liver enzymes in the blood, after taking the over-the-counter Ibuprofen these patients experience a ten-fold rise in their enzymes, suggesting significant liver injury.
He adds that if too much medication is taken the patient risks speeding up the process of going from chronic hepatitis to cirrhosis of the liver.